Acquired LQTS

Drugs have many potential side effects. One of considerable importance is drug-induced Long QT syndrome (diLQTS), a cardiac rhythm abnormality that can lead to loss of consciousness or sudden death.

Dozens of commonly prescribed medications can lead to drug-induced Long QT syndrome (diLQTS) and serious heart rhythm abnormalities, known as cardiac arrhythmias.

About

LQTS is an inherited or acquired disturbance of the heart’s electrical system. The most common acquired form, diLQTS (inherited or acquired), is caused by abnormalities of microscopic pores, or holes, in the heart cells called ion channels. Ions such as potassium, sodium, calcium and chloride pass back and forth across the cell membrane through these channels. As they do, they generate the electrical activity (depolarization and repolarization) that initiates the heart’s mechanical function.

The QT interval represents the time from the electrical stimulation (depolarization) of the heart’s pumping chambers (ventricles), to their complete recovery (repolarization) to allow the next heartbeat to occur. It is measured in seconds on the EKG and approximates the time from the beginning of the ventricles’ contraction until the end of relaxation.

In order to determine if a given QT is appropriate for a given heart rate, the QT is corrected for the heart rate using a simple mathematical formula, and this quantity is called the QTc. QTc is an estimate of what the QT would be if the heart rate were 60/min. The QTc is the value that doctors generally use when assessing for LQTS.

Symptoms

Many people have long QTc intervals with no symptoms. However, a long QTc predisposes to a very fast abnormal heart rhythm called torsades de pointes. This abnormal heart rhythm can cause sudden loss of consciousness (syncope) and even sudden death, and usually occurs without warning.

In people who experience syncope, the torsades de pointes rhythm spontaneously returns to normal, usually within seconds or up to a minute. When this occurs, the person quickly regains consciousness, usually without disorientation or residual symptoms, although some fatigue may be present. However, if the torsade rhythm persists, it degenerates into a condition known as ventricular fibrillation, which rarely reverts back to a normal rhythm without medical intervention. If ventricular fibrillation is not electrically converted, the outcome is usually death.

When a torsades episode is very short, severe dizziness can be a symptom. However, dizziness, lightheadedness, heart palpitations, and a sustained fast heartbeat that does not cause syncope are uncommon in diLQTS.

Diagnosis

Drugs are the most common cause of acquired Long QT syndrome. Cardiac disorders are also a frequent cause of acquired LQTS.

Acquired, drug-induced LQTS is usually caused by medications that block a cardiac potassium current (IKr), encoded by the KCNH2 gene, also known as HERG. Mutations in HERG or other ion channel genes cause the inherited form of LQTS; any person with the inherited form is at increased risk for diLQTS.

Treatment

Drugs from almost every therapeutic class are known to prolong the QTc interval. Recently, some prescription medications have even been pulled from the market, restricted from use, or given serious warnings due to their QTc prolonging effect.

Some drugs seem to be worse offenders than others.

When your physician prescribes a QT-prolonging medication, they should consider baseline and periodic screening, including QT interval and serum potassium and magnesium levels. This is especially important if you’re high-risk or your cardiac or prescription history is unknown.

Click here for a complete list of drugs that prolong the QTc interval, and/or induce torsade de pointes.

Playful Indian family sitting isolated over white background

Community

Message Board
Message boards for your cardiac condition are in the works – check back soon.

Get Support

Are you living with Acquired LQTS? Would you like to connect with others for support and to share resources and information? Join SADS Connection!
SADS Blog
To read stories of SADS families just like yours, and learn more about life with Acquired LQTS, visit our blog at SADS.org/blog.